Tardive Dyskinesia

Tardive Dyskinesia

SHARE
tardive dyskinesia
tardive dyskinesia
Topics

What is Tardive Dyskinesia?

This is an involuntary neurological movement disorder and is a medical term for delayed abnormal movement. It is most commonly found in people who have a bipolar disorder, schizophrenia, or schizoaffective disorder that have been on antipsychotic medication for a long period of time. Occasionally it can happen in other people. Breaking down this word, tardive means that these involuntary body movements have a belated or slow onset and dyskinesia means involuntary repetitive body movements. It can also be seen in infants or children as a side effect from using medication for a gastrointestinal disorder. It was first described after the introduction of antipsychotic medication in the 1950’s.

Tardive Dyskinesia Symptoms

The main symptoms of having this medical disorder are repetitive involuntary movement and usually happen without purpose. They primarily happen in your fingers and face but can also happen in your trunk, arms, and legs. These symptoms can occur once in a while or on a daily basis. Sometimes these symptoms can be severe. This medical disorder can be accompanied by other symptoms that may indicate a serious condition in some cases. If this occurs you should seek immediate medical attention. Some of the symptoms that a person might have include:

  • Chewing repetitively or grinding your teeth
  • Blinking rapidly
  • Grimacing
  • Smacking your lips
  • Sticking out your tongue
  • Shaking or twitching in your fingers
  • Twitching in general
  • Pursing and puckering of your lips
  • Irregular respiratory such as difficulty in breathing or grunting
  • Jaw swinging
  • Moving your leg up and down and tapping your toes
  • Movement of the arms that are rapid

There may also be cases in which the legs are so affected that it may become impossible or difficult to walk.

Causes

The primary cause is thought to be a serious but rare side affect of taking neuroleptic medication. This type of medication is prescribed for the treatment of neurological, psychiatric, and gastrointestinal disorders. It usually does not happen when you first taken any of these medications but will usually take months, could even be years and they are usually taken in high dosages. In some cases it can happen after being on them for a month and a half. The exact reason this medical disorder occurs is still largely unknown.

Medications that may cause tardive dyskinesia

  • Thorazine (Chlorpromazine)
  • Haldol (Haloperidol)
  • Reglan or Metozolv (Metoclopramide)
  • Prolixin (Fluphenazine)
  • Compazine (Prochlorperazine)
  • Stelazine (Trifluoperazine)

Most of these medications are older neuroleptic medications because the more current medications are not as likely to cause this medical disorder. These medications block the dopamine receptors. Of the older medications, the one that researchers have found that the one that most commonly can cause this medical disorder is Metoclopramide.

There are also risk factors that can increase your risk of developing tardive dyskinesia but even if you fit into any of these risk factors does not mean that you will develop this medical disorder. Some of these risk factors include:

  • Female
  • Substance abuse
  • Being of advanced age
  • Mental retardation
  • Traumatic head injuries.

Diagnosis

In order to diagnose tardive dyskinesia the physician will have to perform a neuropsychiatric evaluation and a total physical examination, especially if you are on any of the medications that can cause this disorder. During the exam the physician will watch for symptoms of this disorder such as lip smacking, facial grimacing, etc. It may take several visits to your physician before they have the correct diagnosis because tardive dyskinesia is really a collection of symptoms which often mimic other different disorders plus the symptoms may appear and then disappear for awhile. There is no one single test that a physician can do to diagnose tardive dyskinesia.

Treatment

The simple way to treat tardive dyskinesia is for the person to stop taking the medication that is thought to be causing this medical disorder or by using the lowest dose that is effective to treat your condition for the shortest length of time. Because my people need a medication for the medical condition they were given the antipsychotic medication for, the physician will most likely give you a different medication to treat the condition you were taking the antipsychotic medication for in the first place. A person should not just stop their medication if they start to notice symptoms of tardive dyskinesia but should be done only under the supervision of their physician. The physician may prescribe an atypical neuroleptic medication such as clozapine.

If tardive dyskinesia is diagnosed early enough the symptoms may just disappear after your stop taking the medication. Unfortunately sometimes the symptoms may become worse or even become permanent after stopping the medication. When you have been diagnosed with tardive dyskinesia your physician will fix up a treatment plan that is personalized just for your symptoms to help you live and manage the symptoms whether they are permanent or temporary.

At this time there has only been one medication that has been approved to treat tardive dyskinesia. That medication is tetrabenazine but it does have some serious side effects. It is a medication that is a dopamine depleting. Other treatments that have been tried to help reduce or eliminate the symptoms have been to take dopamine-depleting agents, vitamin E, calcium channel blockers, reserpine, and more.

One thing to remember is that tardive dyskinesia has no cure and most of the time the symptoms are irreversible and permanent.

SHARE
Previous articleCholelithiasis
Next articleMyasthenia Gravis

LEAVE A REPLY